Alert archive / Florida / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Tampa Bay, FL

June 30, 2008Pasco County, Florida

NWS Tampa Bay, FL issued this flash flood warning at Jun 30, 2008, 6:12 PM EDT for Pasco County, Florida. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2008, 6:12 PM EDT (22:12 UTC)
Expired
Jun 30, 2008, 7:15 PM EDT
In force
63 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Flood severity
None

County Pasco County, FL

The radar

The Tampa radar (KTBW), 60 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 6:15 PM EDTFLASH FLOODZephyrhills, FLWATER UP TO BUMPER OF CARS ON NORTH AVENUE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2008-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2008-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
906 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KTBW 302213
FFWTBW
FLC101-302315-
/O.NEW.KTBW.FF.W.0002.080630T2212Z-080630T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
612 PM EDT MON JUN 30 2008

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PASCO COUNTY IN FLORIDA.

  LOCATIONS AFFECTED INCLUDE...
  ZEPHYRHILLS.


* UNTIL 715 PM EDT

* AT 603 PM EDT...THE PUBLIC AND TRAINED SPOTTERS REPORTED          
  TORRENTIAL RAIN AND FLOODING FROM A THUNDERSTORM OVER THE WARNED   
  AREA.

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF LOW LYING AREAS AND
INTERSECTIONS. POOR DRAINAGE AREAS ARE MOST AT RISK. DO NOT DRIVE
THROUGH FLOODED ROADS

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...
AND SOME COUNTRY ROADS. FARMLAND ALONG STREAM BANKS WILL BE
INUNDATED. MOVE TO HIGHER GROUND.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2826 8211 2817 8211 2818 8211 2818 8223
      2818 8225 2826 8218
TIME...MOT...LOC 2212Z 180DEG 0KT 2818 8216

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 1:32 PM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 30, 1:32 PM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
132 PM EDT MON JUN 30 2008

...A SEVERE THUNDERSTORM WATCH UNTIL 5 PM EDT FOR LEVY COUNTY...

.SYNOPSIS...MID/UPPER RIDGING COVERS THE ROCKIES AND WESTERN
PLAINS. A LARGE SCALE UPPER TROUGH DOMINATES MUCH OF THE EASTERN
U.S. WITH A FRONTAL BOUNDARY ARCING FROM THE GULF COASTAL STATES
TO NEW ENGLAND. DEEP LAYER RIDGING CONTINUES OVER SOUTHERN FLORIDA
WITH A SURFACE AXIS ACROSS THE SOUTH-CENTRAL CWA.

&&

.SHORT TERM (TONIGHT - WEDNESDAY)...UPPER TROUGH ALONG WITH ITS
ASSOCIATED SURFACE BOUNDARY SAGS INTO THE NORTH GULF/FLORIDA TUE.
THIS WILL PROVIDE SOME UPPER LEVEL ENERGY AND ADD ADDITIONAL
MOISTURE TO AN ALREADY MOIST AIR MASS. COMBINE THESE WITH SOME DAY
TIME HEATING AND SEA BREEZE BOUNDARIES AND THE END RESULT WILL BE
SCATTERED TO NUMEROUS THUNDERSTORMS. A FEW OF THESE COULD BE STRONG
TO POSSIBLY SEVERE WITH THE MAIN THREATS STRONG WINDS AND HAIL.

THE AXIS OF THE UPPER TROUGH MOVES ACROSS THE SE U.S. WED NIGHT AND
THEN OUT OVER ATLANTIC COASTAL WATERS WED. THIS WILL SHIFT U/L
ENERGY AND SOME MOISTURE OUT OF THE CWA BUT ENOUGH WILL REMAIN FOR
SCATTERED STORMS WITH A GRADIENT IN POPS WEST/LOW TO EAST/HIGH.

AS THE UPPER TROUGH MOVES BY AND THE FRONTAL BOUNDARY DECAYS NORTH
OF THE AREA THE SURFACE RIDGE AXIS SHIFTS OUT OF SOUTHERN FL AND
INTO THE NORTH PART OF THE STATE. THIS WILL ALLOW SE TO SW LOW
LEVEL FLOW ACROSS THE AREA TO BECOMES MORE UNIFORMLY SE ALTHOUGH
COASTAL LOCATIONS STILL SEE SOME ONSHORE FLOW IN THE AFTERNOON.

TEMPERATURES WILL RUN CLOSE TO OR JUST ABOVE FOR OVERNIGHT LOWS. THE
HIGHS ON THE OTHER HAND WILL BE BELOW AVERAGE TUE AND THEN RISE TO
NEAR AVERAGE WED.

.LONG TERM (WEDNESDAY NIGHT-MONDAY)...NO MAJOR CHANGES TO FORECAST
AS TYPICAL SUMMERTIME PATTERN EXPECTED TO CONTINUE. THE SURFACE
RIDGE IS EXPECTED TO SLIDE NORTHWARD WITH TIME DURING THE WEEK WITH
DAILY THUNDERSTORMS BECOMING MORE AND MORE FOCUSED TOWARD THE GULF
COAST. TEMPERATURES WILL REMAIN RIGHT AROUND AVERAGE THROUGH THE
PERIOD.

&&

.AVIATION...AFTERNOON STORMS EXPECTED ONCE AGAIN ALONG SEA BREEZE
AND OTHER LOW LEVEL ATMOSPHERIC BOUNDARIES. WITH SURFACE RIDGING
OVER CENTRAL FLORIDA AND WEST TO SOUTHWEST WINDS ALOFT EXPECT SEA
BREEZE FRONT TO MAKE FAST EASTWARD PROGRESS FROM KSRQ NORTHWARD WITH
TERMINALS EXPERIENCING VFR THROUGHOUT. TO THE SOUTH...LOW LEVEL
SOUTHEASTERLY FLOW WILL AID IN ADVECTING THE EAST COAST SEA BREEZE
INTO THE VICINITY WITH KFMY AND KRSW STANDING A GOOD CHANCE OF
SEEING PERIODS OF MVFR/IFR CONDITIONS WHEN THE BOUNDARY COLLISION
OCCURS.

&&

.MARINE...WINDS OF 10KT OR LESS THROUGH LATE THU AS A SURFACE
RIDGE SLOW MOVES FROM SOUTH TO NORTH FL. IT RESIDES ACROSS NORTH
FL THROUGH THE END OF THE WEEK AND IS REINFORCED FROM THE NORTH.
THIS WILL BUMP WINDS SPEEDS UP BUT STILL ONLY TO 15KT OR LESS.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  88  74  89 /  30  70  20  40
FMY  72  90  72  89 /  30  70  20  50
GIF  73  89  73  90 /  30  70  20  50
SRQ  73  88  73  88 /  30  70  20  40
BKV  69  88  68  89 /  30  70  20  40
SPG  76  88  77  89 /  30  60  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE...RUDE
LONG TERM/AVIATION...CANTIN
Hazardous weather outlook, Jun 30, 11:19 AM EDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1119 AM EDT MON JUN 30 2008

FLZ039-042-043-048>052-055>057-060>062-065-302100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
1119 AM EDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 5 PM EDT FOR LEVY COUNTY...

AN AREA OF THUNDERSTORMS ENHANCED BY STRONG WINDS ALOFT WILL
MIGRATE EASTWARD THROUGH NORTHERN FLORIDA AND LIKELY CLIP NORTHERN
LEVY COUNTY. SEA BREEZE DEVELOPMENT AND SUBSEQUENT EASTWARD
MOVEMENT WILL HELP TO PUSH THE WORST OF THE CONVECTION TO THE
NORTH AND EAST OF LEVY COUNTY AS THE AFTERNOON PROGRESSES. WITH
THE PROXIMITY OF THE APPROACHING THUNDERSTORMS AND TROUGH...A FEW
ISOLATED THUNDERSTORMS CANNOT BE RULED OUT OVER LEVY
COUNTY. STRONG WINDS...VERY HEAVY RAINFALL...FREQUENT LIGHTNING...AND SMALL
HAIL WILL BE THE MAIN THREATS. THE MOST LIKELY TIME FOR THE STORMS
TO ARRIVE WILL BE BETWEEN 1PM-5PM EDT.

ELSEWHERE...SEA BREEZE COLLISIONS WILL LEAD TO SCATTERED
THUNDERSTORM ACTIVITY DURING THE AFTERNOON AND EARLY EVENING. MID-
LEVEL WINDS WILL PUSH THE MAJORITY OF ACTIVITY AWAY FROM THE COAST
INTO INTERIOR LOCATIONS FROM SARASOTA COUNTY NORTHWARD. FROM
CHARLOTTE COUNTY SOUTHWARD CONVECTION WILL IMPACT COASTAL AREAS AS
STRONGER SOUTHEASTERLY LOW-LEVEL FLOW IS PRESENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
DAILY THUNDERSTORMS ARE EXPECTED...WITH STORMS AFFECTING ALL
LOCATIONS. VERY HEAVY RAINFALL...GUSTY WINDS...FREQUENT
LIGHTNING...AND SMALL HAIL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER
AND SELF ACTIVATE IF NEEDED.

CANTIN

In the hours before

Special weather statement, Jun 30, 4:21 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
421 PM EDT MON JUN 30 2008

FLZ043-049-052-302100-
POLK-SUMTER-PASCO-
421 PM EDT MON JUN 30 2008

...STRONG THUNDERSTORM WILL AFFECT EASTERN PASCO AND NORTHWESTERN
POLK COUNTY...

A THUNDERSTORM...MOVING EAST AT 9 MPH...WILL AFFECT THE MENTIONED
AREA INCLUDING ZEPHYRHILLS AND THE GREEN SWAMP...UNTIL 500 PM EDT.
GUSTY WINDS UP TO 40 MPH ARE POSSIBLE. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA SIZE
HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

22
Special weather statement, Jun 30, 5:08 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
508 PM EDT MON JUN 30 2008

FLZ052-302145-
POLK-
508 PM EDT MON JUN 30 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHEAST POLK COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS...MOVING EAST AT 8 MPH...WILL
AFFECT NORTHEAST POLK COUNTY...UNTIL 545 PM EDT. THIS INCLUDES
INTERSTATE 4 IN THE NORTHEAST PART OF POLK COUNTY. GUSTY WINDS 40 TO
50 MPH MAY CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE
LIMBS AND WIRES IS POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS
WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. MOTORISTS MAY WANT TO
DELAY TRAVEL.

NP
Special weather statement, Jun 30, 5:14 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
514 PM EDT MON JUN 30 2008

FLZ051-302200-
HILLSBOROUGH-
514 PM EDT MON JUN 30 2008

...STRONG THUNDERSTORM WILL AFFECT NORTHERN CENTRAL HILLSBOROUGH
COUNTY...

A THUNDERSTORM...MOVING EAST AT 11 MPH...WILL AFFECT THE MENTIONED
AREA INCLUDING THE INTERSTATE 75 CORRIDOR FROM TEMPLE TERRACE TO
LUTZ...THONOTOSASSA AND HILLSBOROUGH RIVER STATE...UNTIL 600 PM EDT.
GUSTY WINDS UP TO 40 MPH ARE POSSIBLE. FREQUENT CLOUD TO GROUND
LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW
SPOT...AWAY FROM TALL OBJECTS. THIS STORM MAY PRODUCE PEA SIZE
HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

WHEN DRIVING THROUGH HEAVY RAIN ESPECIALLY ALONG INTERSTATE
75...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING
THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE HYDROPLANING.

REYNES
Special weather statement, Jun 30, 5:26 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
526 PM EDT MON JUN 30 2008

FLZ065-302215-
LEE-
526 PM EDT MON JUN 30 2008

...STRONG THUNDERSTORMS WILL AFFECT EAST LEE COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS...MOVING NORTH AT 25 MPH...WILL
AFFECT LEHIGH ACRES AND FORT MYERS SHORES...UNTIL 615 PM EDT. GUSTY
WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS
WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. MOTORISTS MAY WANT TO
DELAY TRAVEL.

NP
Special weather statement, Jun 30, 5:46 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
546 PM EDT MON JUN 30 2008

FLZ049-052-302230-
POLK-PASCO-
546 PM EDT MON JUN 30 2008

...TORRENTIAL RAINS WILL CONTINUE TO AFFECT ZEPHYRHILLS AND
SOUTHEASTERN PASCO COUNTY...

A THUNDERSTORM...NEARLY STATIONARY...WILL AFFECT CONTINUE TO AFFECT
THE MENTIONED AREA INCLUDING ZEPHYRHILLS AND BRINGING LOCALIZED
FLOODING...UNTIL 630 PM EDT. GUSTY WINDS UP TO 40 MPH MAY OCCUR.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS
STORM MAY PRODUCE PEA SIZE HAIL.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE OCCURRING. MOTORISTS
CAN EXPECT PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

DRIVERS MUST EXERCISE EXTREME CAUTION WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING
THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE HYDROPLANING.

REYNES
Special weather statement, Jun 30, 6:07 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
607 PM EDT MON JUN 30 2008

FLZ056-302245-
HARDEE-
607 PM EDT MON JUN 30 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL HARDEE COUNTY...

A STRONG THUNDERSTORM...MOVING EAST AT 21 MPH...WILL AFFECT
ONA...ZOLFO SPRINGS AND WAUCHULA...UNTIL 645 PM EDT. GUSTY WINDS UP
TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS
WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. MOTORISTS MAY WANT TO
DELAY TRAVEL.

NP

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:40 PM EDTSevere Thunderstorm WarningTBWHernando, Sumter35 min
Jun 30, 3:19 PM EDTSevere Thunderstorm WarningTBWHernando, Pasco, Sumter41 min
Jun 30, 5:41 PM EDTAreal Flood AdvisoryTBWPasco64 min
Jun 30, 5:59 PM EDTSevere Thunderstorm WarningTBWHillsborough, Pasco, Polk31 min
Jun 30, 6:40 PM EDTSevere Thunderstorm WarningTBWPolk35 min
Jun 30, 7:04 PM EDTAreal Flood AdvisoryTBWPolk56 min

Nearby

Flash Flood Warnings in Florida, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.